[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.167.137. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 18, 1926

GANGRENE OF THE ARM AND DEATH FOLLOWING HYPODERMIC INJECTION

JAMA. 1926;87(12):941. doi:10.1001/jama.1926.92680120003015d
Abstract

As the result of the high pressure salesmanship methods of some pharmaceutic houses, the use of hypodermic and intravenous medication is growing by leaps and bounds. Some physicians have almost discarded prescription blanks, and their offices are veritable stock rooms filled with hundreds of ampules of various kinds.

That there is real danger in needle administration of drugs is proved by the cases of Tennant and of Doane mentioned by Fantus.3 The case here to be described, which concerned a relative, is similar and warrants the warning not only to use the same strict asepsis in administering a hypodermic injection that one would use in a major operation, but also not to use hypodermic or intravenous medication except with those drugs which have little or no effect when administered by mouth.

M. L., a woman, aged 32, married, complained of weakness and lassitude. Her physician found a moderate anemia

First Page Preview View Large
First page PDF preview
First page PDF preview
×